Electronic Journal of Probability

Lévy Classes and Self-Normalization

Davar Khoshnevisan

Full-text: Open access


We prove a Chung's law of the iterated logarithm for recurrent linear Markov processes. In order to attain this level of generality, our normalization is random. In particular, when the Markov process in question is a diffusion, we obtain the integral test corresponding to a law of the iterated logarithm due to Knight.

Article information

Electron. J. Probab., Volume 1 (1996), paper no. 1, 18 pp.

Accepted: 24 October 1995
First available in Project Euclid: 25 January 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F15: Strong theorems
Secondary: 60J15 60J45: Probabilistic potential theory [See also 31Cxx, 31D05] 60J55: Local time and additive functionals

Self-normalization Levy Classes

This work is licensed under aCreative Commons Attribution 3.0 License.


Khoshnevisan, Davar. Lévy Classes and Self-Normalization. Electron. J. Probab. 1 (1996), paper no. 1, 18 pp. doi:10.1214/EJP.v1-1. https://projecteuclid.org/euclid.ejp/1453756464

Export citation


  • Barndorff-Nielsen, O., On the rate of growth of partial maxima of a sequence of independent and identically distributed random variables. Math. Scand., 9, 383-394 (1961)
  • Blumenthal, R. and Getoor, R.K., Markov Processes and Potential Theory. Academic Press. New York (1968)
  • Blumenthal, R., Getoor, R.K. and Ray, D., On the distribution of first hits for the symmetric stable process. Trans. Amer. Math. Soc., 99, 540-554 (1961)
  • Bretagnolle, J., Resultat de Kesten sur les processus a accroissements independents. Sem. de Prob., Lecture Notes in Math., 191, 21-36 (1970)
  • Dupuis, C., Mesure de Hausdorff de la trajectoire de certains processus a accroissement independents et stationaires, Sem. de Prob. VIII, Lecture Notes in Math., 381, 37-77 (1974)
  • Erdos, P., On the law of the iterated logarithm. Ann. of Math., Vol. 43, No. 3, 419-436 (1942)
  • Erickson, K.B., Divergent sums over excursions. Stoch. Proc. Appl., 54, 175-182 (1994).
  • Fristedt, B., Sample Functions of Stochastic Processes with Stationary, independent increments. Advances in Probability III, Dekker, 241-397 (1974)
  • Getoor, R.K. and Kesten, H., Continuity of local times for Markov processes. Comp. Math., 24, 277-303 (1972)
  • Griffin, P. and Kuelbs, J., Some extensions of the LIL via self normalizations. Ann. Prob., 19, 380-395 (1991)
  • Griffin, P. and Kuelbs, J., Self-normalized laws of the iterated logarithm. Ann. Prob., 17, 1571-1601 (1989)
  • Ito, K., Poisson processes attached to Markov processes. Proc. Sixth Berkeley Symp. Math. Stat. Prob., Vol. 3, University of California, Berkeley, 225-239 (1970)
  • Kesten, H., Hitting probabilities of single points for processes with stationary independent increments. Memoirs AMS, 93, American Mathematical Society, Providence, Rhode Island
  • Klass, M.J., The Robbins-Siegmund series criterion for partial maxima. Ann. Prob., 4, 1369-1370 (1985)
  • Knight, F., Local Variation of diffusion. Ann. Prob., 1, 1026-1034 (1973)
  • Kochen, S.B. and Stone, C.J., A note on the Borel-Cantelli lemma. Ill. J. Math., 8, 248-251 (1964)
  • Lewis, T.M., A self normalized law of the iterated logarithm for random walk in a random scenery. J. Th. Prob., 5, 629-659 (1992)
  • Maisonneuve, B., Exit Systems. Ann. Prob., 3, 395-411 (1975)
  • Marcus, M.B. and Rosen, J., Laws of the iterated logarithm for the local times of symmetric Levy processes and recurrent random walks. Ann. Prob., 22, 626-658 (1994)
  • Motoo, M., Proof of the law of iterated logarithm through diffusion equation. Ann. Inst. Math. Stat., 10, 21-28 (1959)
  • Revesz, P., Random walks on random and nonrandom environments. World Scientific. Singapore (1990)
  • Revuz, D. and Yor, M., Continuous Martingales and Brownian Motion. Springer-Verlag, N.Y. (1991)
  • Robbins, H. and Siegmund, D., On the law of the iterated logarithm for maxima and minima. Proc. 6th Berkeley Symp. Math. Stat. Prob., Vol. III, 51-70 (1972)
  • Shaked, M. and Shanthikumar, J.G., Stochastic Orders and Their Applications. Academic Press, San Diego, CA.
  • Shao, Q-M., Self normalized large deviations. Preprint (1995)
  • Sharpe, M., General Theory of Markov Processes. Academic Press, N.Y. (1988)
  • Stein, E.M., Singular Integrals and Differentiability Properties of Functions. Fifth Edition. Princeton University Press, Princeton, N.J. (1986)
  • Wee, I.S., Lower functions for asymmetric processes. Prob. Th. Rel. Fields, 85, 469-488 (1990)
  • Wee, I.S., Lower functions for processes with stationary independent increments. Prob. Th. Rel. Fields, 77, 551-566 (1988)
  • Widom, H., Stable processes and integral equations. Trans. Amer. math. Soc., 98, 430-449